A rare cause of recurrent haemolytic anaemia: carboplatin and paclitaxel-induced autoimmune haemolytic anaemia
  • Pitchaporn Yingchoncharoen
    Department of Internal Medicine, Texas Tech University Health Sciences Center, Lubbock, TX, USA
  • Jerapas Thongpiya
    Department of Internal Medicine, Texas Tech University Health Sciences Center, Lubbock, TX, USA
  • Shrinkhala Maharjan
    Nepalgunj Medical College, Kohalpur, Banke, Nepal
  • Mahmoud Abdelnabi
    Department of Internal Medicine, Texas Tech University Health Sciences Center, Lubbock, TX, USA
  • Samuel Kim
    Department of Internal Medicine, Texas Tech University Health Sciences Center, Lubbock, TX, USA
  • Sakditad Saowapa
    Department of Internal Medicine, Texas Tech University Health Sciences Center, Lubbock, TX, USA
  • Judy Lalmuanpuii
    Department of Internal Medicine, Texas Tech University Health Sciences Center, Lubbock, TX, USA

Keywords

Drug-induced immune hemolytic anemia, carboplatin, paclitaxel, heme-induced nephropathy

Abstract

Drug-induced immune haemolytic anaemia (DIIHA) is a rare but serious complication affecting approximately 1 in 1,000,000 patients, but its incidence might be underestimated due to misdiagnosis. Several factors should be considered to ensure an accurate diagnosis, including previous medical history, comorbidities, drug history, the temporal relationship between drug exposure and symptom onset, haemolytic features, and comorbidities in suspected cases. The authors report a case of DIIHA caused by combination chemotherapy with carboplatin and paclitaxel complicated with haeme pigment- induced acute kidney injury.

VIEW THE ENTIRE ARTICLE

References

  • Mintzer DM, Billet SN and Chmielewski L. Drug-induced hematologic syndromes. Adv Hematol 2009;2009:495863.
  • Mayer B, Bartolmäs T, Yürek S, Salama A. Variability of findings in drug-induced immune haemolytic anaemia: experience over 20 years in a single centre. Transfus Med Hemother 2015;42:333–339.
  • Arndt PA. Drug-induced immune hemolytic anemia: the last 30 years of changes. Immunohematology 2014;30:44–54.
  • Garratty G. Drug-induced immune hemolytic anemia. Hematology 2009;2009:73–79.
  • Boyd LR, Muggia FM. Carboplatin/paclitaxel induction in ovarian cancer: the finer points. Oncology (Williston Park) 2018;32:418–420, 422–414.
  • Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239–245.
  • Garratty G. Immune hemolytic anemia associated with drug therapy. Blood Rev 2010;24:143–150.
  • Thomas R, Shillingburg A. Drug-induced immune hemolytic anemia associated with albumin-bound paclitaxel. J Community Support Oncol 2015;13:298–299.
  • Leger RM, Jain S, Nester TA, Kaplan H. Drug induced immune hemolytic anemia associated with anticarboplatin and the first example of antipaclitaxel. Transfusion 2015;55:2949–2954.
  • Hill QA, Stamps R, Massey E, Grainger JD, Provan D, Hill A. Guidelines on the management of drug-induced immune and secondary autoimmune, haemolytic anaemia. Br J Haematol 2017;177:208–220.
  • Dvanajscak Z, Walker PD, Cossey LN, Messias NC, Boils CL, Kuperman MB, et al. Hemolysis-associated hemoglobin cast nephropathy results from a range of clinicopathologic disorders. Kidney Int 2019;96:1400–1407.
  • Sakthirajan R, Dhanapriya J, Varghese A, Saravanakumar K, Dineshkumar T, Balasubramaniyan T, et al. Clinical profile and outcome of pigment-induced nephropathy. Clin Kidney J 2018;11:348–352.
  • Views: 476
    HTML downloads: 77
    PDF downloads: 291


    Published: 2023-02-28
    Issue: 2023: Vol 10 No 2 (view)


    How to cite:
    1.
    Yingchoncharoen P, Thongpiya J, Maharjan S, Abdelnabi M, Kim S, Saowapa S, Lalmuanpuii J. A rare cause of recurrent haemolytic anaemia: carboplatin and paclitaxel-induced autoimmune haemolytic anaemia. EJCRIM 2023;10 doi:10.12890/2023_003740.

    Similar Articles

    You may also start an advanced similarity search for this article.

    Most read articles by the same author(s)